Andrew Childs

amchilds's picture
Professor and Co-Director
3359 Atlantic Building
(301) 405-2329

Andrew Childs, co-director of QuICS, is a professor in the Department of Computer Science and the Institute for Advanced Computer Studies (UMIACS). He is also the director of the NSF Quantum Leap Challenge Institute for Robust Quantum Simulation.

Childs's research interests are in the theory of quantum information processing, especially quantum algorithms. He has explored the computational power of quantum walk, providing an example of exponential speedup, demonstrating computational universality, and constructing algorithms for problems including search and formula evaluation. Childs has also developed fast quantum algorithms for simulating Hamiltonian dynamics. His other areas of interest include quantum query complexity and quantum algorithms for algebraic problems.

Before coming to UMD, Childs was a DuBridge Postdoctoral Scholar at Caltech from 2004-2007 and a faculty member in Combinatorics & Optimization and the Institute for Quantum Computing at the University of Waterloo from 2007-2014. Childs received his doctorate in physics from MIT in 2004.

Courses

Publications

2011

A. M. Childs and Kothari, R., Quantum query complexity of minor-closed graph properties, Proc. 28th Symposium on Theoretical Aspects of Computer Science (STACS 2011), Leibniz International Proceedings in Informatics, vol. 9, pp. 661-672, 2011.

2010

A. M. Childs and van Dam, W., Quantum algorithms for algebraic problems, Reviews of Modern Physics, vol. 82, no. 1, pp. 1 - 52, 2010.
A. M. Childs, On the relationship between continuous- and discrete-time quantum walk, Communications in Mathematical Physics, vol. 294, no. 2, pp. 581 - 603, 2010.

2009

A. M. Childs, Universal computation by quantum walk, Physical Review Letters, vol. 102, no. 18, 2009.
A. M. Childs, Cleve, R., Jordan, S. P., and Yeung, D., Discrete-query quantum algorithm for NAND trees, Theory of Computing, vol. 5, no. 1, pp. 119 - 123, 2009.

2007

M. Aschbacher, Childs, A. M., and Wocjan, P., The limitations of nice mutually unbiased bases, Journal of Algebraic Combinatorics, vol. 25, no. 2, pp. 111 - 123, 2007.

2006

A. M. Childs, Leung, D. W., and Lo, H. - K., Two-way quantum communication channels, International Journal of Quantum Information, vol. 04, no. 01, pp. 63 - 83, 2006.

2005